New Mexico, 2013High Wind in New Mexico, February 25, 2013
February 25, 2013 · NWS MAF · 4 events in 3 counties and zones
A strong cutoff low moved over New Mexico and the Texas Panhandle, and resulted in blizzard conditions to the north of the upper low track and strong winds and blowing dust to the south.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cutoff low moved over New Mexico and the Texas Panhandle, and resulted in blizzard conditions to the north of the upper low track and strong winds and blowing dust to the south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 24, 10:41 PM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Feb 24, 10:41 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1141 PM CST SUN FEB 24 2013
.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
COLD FRONT IS MOVING THRU THE AREA AND HAS CLEARED MAF WITH NW WINDS
AT ALL SITES. COLD AIR IS MOVING S TOWARD HOB AND WINTER WX IN THE FORM
OF SNOW WILL BE POSSIBLE THERE EARLY MONDAY MORNING. WINDS ARE
STILL THE MAIN CONCERN OVERNIGHT AND INTO THE AFTERNOON AT TAF
SITES WHERE WIND GUSTS OF 45-50KTS WILL BE POSSIBLE. NOT ALOT WIND
DIRECTION CHANGE THOUGH MOSTLY NW. VISIBILITY COULD BE AN ISSUE
THOUGH AND FOR NOW HAVE INCLUDE MVFR VSBY IN BLDU. WINDS WILL
DECREASE BY MONDAY EVENING.
&&
PREV DISCUSSION... /ISSUED 356 PM CST SUN FEB 24 2013/
DISCUSSION...
VERY COMPLICATED WEATHER EVENT UNFOLDING ACROSS WEST TEXAS AND
EASTERN NEW MEXICO THE NEXT 24 HOURS. A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM CURRENTLY NEAR THE FOUR CORNERS AREA WILL MOVE
ACROSS NEW MEXICO TONIGHT AND INTO TEXAS ON MONDAY. SNOW OVER
CENTRAL NEW MEXICO WILL SPREAD EAST TONIGHT AND INTENSIFY AS
CYCLOGENESIS OCCURS ALONG A COLD FRONT DROPPING SOUTH FROM THE
TX/OK PANHANDLES. MODELS HAVE BEEN SLOWLY ADJUSTING THE TRACK OF
THE UPPER LOW SOUTH AND IT NOW APPEARS SNOW WRAPPING AROUND THE
WESTERN SIDE OF THE LOW WILL AFFECT OUR NORTHERN COUNTIES.
SNOWFALL AMOUNTS OF 1 TO 3 INCHES APPEAR LIKELY NEAR TATUM AND
SNOWFALL AMOUNTS OF UP TO AN INCH WILL BE POSSIBLE FROM HOBBS TO
SNYDER. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN LEA
COUNTY BUT FURTHER SHIFTS WILL HAVE TO KEEP A CLOSE EYE FOR ANY
MORE SOUTHWARD SHIFT OF THE TRACK OF THE LOW AND POSSIBLY
EXPANDING THE WINTER WEATHER ADVISORY SOUTH AND EAST.
PERHAPS OF GREATER IMPACT WILL BE STRONG WINDS THAT WILL ACCOMPANY
THIS TIGHTLY WOUND SYSTEM. STRONG WINDS ARE ALREADY BEING OBSERVED
AT GDP...AND THESE WINDS WILL CONTINUE TONIGHT AND SPREAD TO
HIGHER ELEVATIONS IN THE DAVIS MOUNTAINS AND BIG BEND. THE WINDS
WILL DROP INTO THE LOWER ELEVATIONS AND SPREAD EAST DURING THE DAY
ON MONDAY AS THE SURFACE LOW INTENSIFIES AND HIGH PRESSURE BUILDS
INTO THE SOUTH PLAINS. WHILE MODEL SURFACE WINDS ARE MARGINAL FOR
A HIGH WIND EVENT...850 MB WINDS OF 40 TO 60KTS ARE SHOWN WHICH
SHOULD MIX TO THE SURFACE IN THOSE AREAS THAT ARE CLOUD FREE.
CLOUDS IN THE NORTHERN AND EASTERN FRINGES AND A WEAKER PRESSURE
GRADIENT IN THE FAR WEST MAY PREVENT THOSE AREAS FROM REACHING
HIGH WIND CRITERIA...HOWEVER A LARGE PORTION OF THE AREA WILL
LIKELY SEE HIGH WINDS AND TO PREVENT THE WARNING FROM GETTING TOO
CONFUSING DECIDED TO PLACE EVERYONE IN THE WARNING. DESPITE THIS
THE HAZARDS GRIDS STILL HAVE QUITE A BIT GOING ON...BUT THE BOTTOM
LINE IS IT WILL BE VERY WINDY ACROSS THE HIGHER ELEVATIONS
TONIGHT...AND ACROSS THE WHOLE AREA TOMORROW. THE STRONG WINDS
WILL CAUSE BLOWING AND DRIFTING SNOW ACROSS THE NORTHERN CWA SO
EVEN THOUGH SNOWFALL AMOUNTS ARE NOT EXPECTED TO BE VERY
MUCH...LOCALIZED SNOW DRIFTS MAY GREATLY EXCEED SNOWFALL TOTALS
CREATING AN ADDITIONAL HAZARD. THOSE AREAS THAT DO NOT SEE
APPRECIABLE PRECIPITATION FROM THIS SYSTEM WILL LIKELY SEE BLOWING
DUST RESTRICTING VISIBILITIES BELOW ONE MILE IN LOCATIONS. A
BLOWING DUST ADVISORY MAY NEED TO BE ISSUED BY LATER SHIFTS.
HIGH TEMPERATURES TOMORROW WILL GREATLY DEPEND ON SNOWFALL AMOUNTS
AND CLOUD COVERAGE WITH NORTHERN LOCATIONS QUITE POSSIBLY NOT
MAKING IT ABOVE FREEZING TOMORROW. DECREASED HIGH TEMPS SOME
TOMORROW BUT DID NOT GO QUITE SO LOW. DID NOT HAVE TIME TO LOOK AT
THE EXTENDED PERIOD MUCH THOUGH IT APPEARS MODELS ARE CONTINUING
TO SHOW A PROGRESSIVE UPPER AIR PATTERN WITH A SERIES OF UPPER
TROUGHS MOVING OUT OF THE NORTHWESTERN STATES AND INTO THE PLAINS.
THIS WILL CONTINUE TO BRING COOLER AIR FROM CANADA SOUTH INTO THE
THE REGION KEEPING TEMPERATURES GENERALLY AT AND BELOW NORMAL. NO
OTHER TROUGH WILL BE AS STRONG OR AS FAR SOUTH AS THE CURRENT ONE
SO NO PRECIPITATION IS EXPECTED BEYOND TOMORROW. FIRE WEATHER
WILL BE THE MAIN CONCERN FOR MOST OF NEXT WEEK.
FIRE WEATHER...
A RED FLAG WARNING CONTINUES FOR THE UPPER TRANS PECOS...MARFA
PLATEAU...DAVIS MOUNTAINS AND THE BIG BEND REGION UNTIL 8 PM CST
THIS EVENING. WV IMAGERY SHOWS A STRONG UPPER LEVEL STORM SYSTEM
BEGINNING TO SHIFT EAST OVER SOUTHERN NEW MEXICO. SFC LOW PRESSURE
WILL STRENGTHEN OVER WEST CENTRAL TEXAS THIS EVENING BEFORE LIFTING
NORTHEAST TONIGHT. COLDER AIR AND STRONG WINDS WILL SPILL SOUTH ON
THE BACKSIDE OF THE LOW. MOST OF THE AREA SHOULD SEE HIGHER HUMIDITY
VALUES MONDAY AFTERNOON EXCEPT LOCATIONS ALONG THE RIO GRANDE.
THERE...MIN RH VALUES WILL LIKELY FALL TO AROUND 10 PERCENT WITH 20
FT WINDS WELL OVER 25 MPH. A FIRE WX WATCH REMAINS IN EFFECT FOR THE
BIG BEND REGION EAST TO TERRELL COUNTY DUE TO A THREAT FOR CRITICAL
FIRE WX CONDITIONS MONDAY AFTERNOON.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 5 AM MST MONDAY FOR THE FOLLOWING ZONES...
EDDY COUNTY PLAINS.
HIGH WIND WARNING FROM 5 AM TO 5 PM MST MONDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 5 AM MST MONDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WINTER WEATHER ADVISORY UNTIL 11 AM MST MONDAY FOR THE FOLLOWING
ZONES... NORTHERN LEA COUNTY.
TX...FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
BIG BEND AREA...MARFA PLATEAU...PRESIDIO VALLEY...TERRELL.
WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES...
PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING FROM 6 AM TO 6 PM CST MONDAY FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...TERRELL...UPTON...WARD...WINKLER.
HIGH WIND WARNING UNTIL 6 PM CST MONDAY FOR THE FOLLOWING
ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA.
HIGH WIND WARNING UNTIL 6 AM CST /5 AM MST/ MONDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS...MARFA PLATEAU.
&&
99Hazardous weather outlook, Feb 24, 5:46 PM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CST SUN FEB 24 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
646 PM CST SUN FEB 24 2013 /546 PM MST SUN FEB 24 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
STRONG SOUTHWEST WINDS ARE LIKELY IN THE GUADALUPE MOUNTAINS AND A
HIGH WIND WARNING REMAINS IN EFFECT THROUGH TONIGHT. ALSO HIGH WINDS
WILL BE POSSIBLE IN THE MOUNTAINS OF THE BIG BEND...PRESIDIO AND
JEFF DAVIS COUNTIES MAINLY ABOVE 6000 FT. SUSTAINED WIND SPEEDS OF
30 TO 50 MPH WITH GUSTS OF 60 TO 70 MPH ARE EXPECTED.
WIND ADVISORIES ARE POSTED ACROSS EDDY AND CULBERSON COUNTIES...
THE UPPER TRANS PECOS...PECOS COUNTY..AND THE PRESIDIO VALLEY FOR
TONIGHT FOR INCREASING NORTHWEST WINDS BEHIND A COLD FRONT.
AREAS OF BLOWING DUST WITH VISIBILITIES OF 2 TO 5 MILES...LOCALLY
DOWN TO ONE HALF MILE WILL BE POSSIBLE IN THE ADVISORY AND WARNING
AREAS.
THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE WESTERN LOW ROLLING
PLAINS...EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS. GUSTY
WINDS...BRIEF HEAVY RAINFALL AND HAIL WILL BE POSSIBLE WITH THESE
STORMS.
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT INTO MONDAY MORNING
FOR NORTHERN LEA COUNTY WHERE 1-3 INCHES OF SNOW CAN BE EXPECTED.
WINDS BLOWING THE SNOW WILL DECREASE VISIBILITIES TO ONE HALF MILE
OR LESS. LESS THAN ONE INCH OF SNOW IS POSSIBLE ACROSS NORTHERN
PARTS OF THE PERMIAN BASIN TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH WIND WARNINGS ARE IN EFFECT FOR STRONG NORTHWEST WINDS ACROSS
THE ALL THE PERMIAN BASIN...SOUTHEAST NEW MEXICO...AND MOST OF THE
TRANS PECOS MONDAY. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH WITH
GUSTS TO AROUND 50 TO 65 MPH WILL BE POSSIBLE.
BLOWING DUST MAY REDUCE VISIBILITIES TO AROUND 1 MILE ACROSS MOST
OF THE REGION MONDAY AFTERNOON...LOCALLY LOWER.
THESE STRONG WINDS MAY COMBINE WITH VERY DRY CONDITIONS ON MONDAY
TO PRODUCE NEAR CRITICAL FIRE WEATHER ALONG THE RIO GRANDE INCLUDING
THE PRESIDIO VALLEY...BIG BEND REGION AND TERRELL COUNTY. A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR THESE LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Feb 24, 9:39 PM MST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1039 PM CST SUN FEB 24 2013
TXZ070-250515-
REAGAN-
1039 PM CST SUN FEB 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR HAIL AND GUSTY WINDS AFFECTING
SOUTHEASTERN REAGAN COUNTY UNTIL 1115 PM CST...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHWEST OF BIG LAKE AT 1039 PM CST...MOVING NORTHEAST AT 35 MPH.
GUST TO NEAR 50 MPH ARE POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3107 10137 3108 10159 3121 10163 3130 10128
3111 10129
TIME...MOT...LOC 0439Z 247DEG 31KT 3111 10151Special weather statement, Feb 24, 9:48 PM MST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1048 PM CST SUN FEB 24 2013
TXZ053-250515-
MITCHELL-
1048 PM CST SUN FEB 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN MITCHELL COUNTY UNTIL 1115 PM CST...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER EXTREME
SOUTH CENTRAL MITCHELL COUNTY AT 1048 PM CST...MOVING NORTHEAST AT
30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE IN RURAL SOUTHEAST MITCHELL COUNTY.
&&
LAT...LON 3208 10067 3208 10071 3208 10092 3221 10098
3232 10066 3209 10066
TIME...MOT...LOC 0448Z 246DEG 28KT 3211 10082High Wind, Eddy County Plains
- When
- February 25, 3:00 AM MST to 5:00 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Strong northwest winds resulted in gusts over 60 mph at the Batdraw RAWS site in southwestern Eddy county.
High Wind, Eddy County Plains
- When
- February 25, 3:52 AM MST to 5:52 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Northern Lea County
- When
- February 25, 12:20 PM MST to 1:20 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Northwest winds of 40 mph or greater occurred for an hour, 2 miles southwest of Tatum.
High Wind, Central Lea County
- When
- February 25, 1:00 PM MST to 2:00 PM MST
- Where
- Central Lea County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Northwest winds of 40 mph or greater occurred for an hour at the Hobbs Mesonet site, 5 miles northwest of Hobbs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Oklahoma, February 25 to 26, 20131 death · $220,000 · 31 events
- Cold in Illinois, February 25, 20131 death · 1 event
- Lightning Strike in Missouri, February 25, 2013$300,000 · 1 event
- Wildfire and High Wind in Texas, February 25, 2013$175,000 · 55 kt wind · 8 events
- Hail and Strong Wind in Texas, February 25 to 26, 20131 injured · $105,000 · 0.75 in hail · 3 events
- Strong Wind in Alabama, February 25 to 26, 2013$85,000 · 4 events
- Blizzard and Winter Storm in Kansas, February 25 to 26, 201326 events
- Winter Storm in Missouri, February 25 to 27, 201326 events
- High Wind in Texas, February 25, 201356 kt wind · 14 events
- Damaging Winds in Mississippi, February 25, 2013$16,000 · 50 kt wind · 3 events
- Flooding in Missouri, February 25 to 26, 201312 events
- Blizzard in Kansas, February 25 to 26, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428412, 426298, 426346, 426367.